Tetracycline and the birth control pill
Originally Published: October 4, 1996 - Last Updated / Reviewed On: November 9, 2012
I heard that while it's generally not advised to take antibiotics while on the birth control pill, it's still okay to take tetracycline. Is this true?
Generally, you shouldn’t experience any abnormal side effects if you take antibiotics while on the birth control pill. However, while most antibiotics have not been proven to have an influence on the efficacy of the pill; the pill’s effectiveness may be compromised by two types of antibiotics: tetracycline and rifampin (Rimactane). Rimactane is rarely prescribed, but if your doctor advises you to take either of these antibiotics, consider a backup method of birth control (e.g., condoms, diaphragm, spermicidal creams) to ensure maximum protection. For more information, see Antibiotics and the birth control pill from the Go Ask Alice! archives.
Keep in mind that tetracycline has been proven to have negative effects on fetus development in pregnant women. If you become pregnant while taking tetracycline, contact your doctor immediately. Tetracycline is easily passed through breast milk and may harm infants, so breastfeeding is not recommended throughout the course of the antibiotic. Although the effectiveness of the pill while on antibiotics such as tetracycline is still up in the air; most doctors will advise you to err on the side of caution and use a backup method.
Tetracycline may also interact with the following drugs:
- Cimetidine (Tagamet)
- Lithium (Lithobid, Eskalith, others)
- Blood thinners (Warfarin, Coumadin)
- Seizure medications (Phenytoin, Dilantin, Phenobarbital, Luminal, Solfoton)
If you're not sure about a certain medication, ask your doctor if what s/he is prescribing will change or interfere with the effectiveness of your oral contraceptive. If you’re a Columbia student, feel free to schedule an appointment with Medical Services on the Morningside campus via Open Communicator or by calling (212) 854-2284. If you’re a student at the Medical Center campus, try reaching out to Student Health or the Center for Student Wellness for further information.